| Model Number |
42836 |
| Medical Device Problem Codes |
Infusion or Flow Problem (2964); Mechanics Altered (2984); Insufficient Device Problem Information (3190)
| Health Effect - Clinical Codes |
Diarrhea (1811); Headache (1880); Nausea (1970); Vomiting (2144); Dizziness (2194); Discomfort (2330); Irritability (2421); Neck Pain (2433); Sleep Dysfunction (2517); Hematuria (2558); No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
04/21/2023
Type of Reportable Event
Serious Injury
Event or Problem Description
Medtronic received information regarding a valve.It was reported that the patient had a malfunctioning neurological shunt.
Additional Manufacturer Narrative
Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
Additional Manufacturer Narrative
Event or Problem Description
Additional information received reported that the patient had a history of depression, and anxiety who complained of headache starting approximately 1 year ago, migraine type which progressively gotten worse and associated with visual changes.Lumbar puncture was performed roughly about 4 times with very high pressure on multiple occasions.Patient was diagnosed with benign intracranial pressure.Medical treatment was started but without improvement in symptoms.The patient underwent right ventriculoperitoneal (vp) shunt placement on (b)(6) 2023 and was set at 2.0.The patient was discharge on (b)(6)2023.On (b)(6), the patient presented to the emergency department with hospital admission due to intractable headache predominately on the right side and was present prior to when they were discharged with no improvement at home despite pain medication with concerns regarding increasing ventricular size on ct imaging in the setting of pseudotumor cerebri status post vp shunt.It was noted the patient had an abdominal rash likely contact dermatitis secondary to reaction to the adhesive from the wound dressing following vp shunt creation, doubt infection at that time.The patient's shunt setting was adjusted to 1.5, and they were given 4 mg of iv morphine without relief of their headache.The patient refused tylenol.A xr shunt series showed the catheter intact.The shunt was decreased from 1.5 to 1.0.The patient was given toradol with headache improvement.The patient also indicated having intermittent left-sided flank pain and some intermittent hematuria.The patient was discharged on (b)(6) 2023.The patient had a follow up appointment on (b)(6) 2023 with their surgeon.The patient complained of constant left sided headache since surgery and said the abdominal wounds were improving but still not healed.The patient denied signs and symptoms of infection.The head wounds appeared well approximated and healed with no redness or drainage.The wound was cleaned and staples were removed on the right neck and most from the head.Due to the patient's headaches returning slowly, the valve was dialed down from 1.0 to 0.5 and was verified.The abdominal incision on the right lower abdominal area was reviewed, and it was recommended to remove the dermabond and apply bacitracin ointment.On (b)(6) 2023 the patient presented to the emergency department with headache and left sided neck pain.The patient was discharged with instructions for follow up care.On (b)(6) 2023, the patient had an appointment with wound care regarding their abdominal wound.Post-operatively, they developed blisters to their right lower quadrant abdominal wall presumably from the adhesive.The patient had been applying triple antibiotic ointment at home with no improvement in the wound.A wound debridement was performed where the area was cleansed with 0.9% normal saline, after which a curette was used to debride the wound.Post debridement, the wound showed bleeding tissue.The bleeding was controlled with pressure, and the wound was dressed.On (b)(6) 2023, the patient had a hospital follow up where the patient stated they were having issues with very dry mouth and diarrhea really bad.The patient was prescribed biotene oralbalance mucosal gel and lomotil.On (b)(6), 2023, the patient presented to the emergency department with left sided migraine with nausea and vomiting for 12 hours.They also endorsed a mild amount of crampy abdominal pain throughout their abdomen as well as 3-4 episodes of nonbloody emesis and had a difficult time eating.A shunt series was performed which showed possible disconnection of the vp shunt catheter at the level of the lower midline chest.Neurosurgery was consulted, and the shunt was evaluated through shunt series as well as ct of the chest to evaluate the abnormality seen on the shunt series.Neurosurgery believed the shunt was intact, showing no enlargement of the ventricles or malfunction of the shunt at that time.The patient was treated for migraines with improvement in symptoms.It was believed that the symptoms were secondary to the migraine.On (b)(6) 2023, the patient was seen by an ophthalmologist due to having trouble keeping their right eye open and being sensitive to light.Their exam was stable and would call with any changes.On (b)(6) 2023, a ct scan was performed during a follow-up.At that time, the patient complained that every morning when they woke up, they had pretty significant pain through their neck and trapezius muscles.This would usually last for about half of the day before it started to resolve.There was some tenderness around their shunt reservoir and tubing behind their ear as well.They were still having intermittent headaches, but they were much better than they were preoperatively and not happening as much.Ct imaging stated the ventricles were collapsed; however, the finding was unchanged from the previous examination.Flexeril was represcribed for their neck pain and x-rays were ordered for their cervical spine to ensure there were no significant abnormalities that could be contributing to the neck pain.On (b)(6)2023, x-rays were performed to find no significant cervical spine abnormality, and the vp shunt tubing course had no areas of discontinuit on the images.On (b)(6) 2023, the patient had an office visit where their neck pain had continued to get worse and was becoming more unbearable.It started on both sides of their neck and radiated up the back of the head and caused intense pressure into their head.The pain was almost constant and would come and go throughout the day.The patient also stated they were having some right forearm pain about a month previous but that got better after they were diagnosed with "tennis elbow" and told to wear a brace.The patient tried to take the flexeril, however, it made her extremely sleep so they were only able to take it mostly at nighttime.Otherwise, they were just taking ibuprofen for the pain.Given the worsening neck pain and positive hoffmann sight, a mri for the cervical spine was ordered.It was also discussed to potentially change their shunt setting to 1.0, however, it was discovered that their setting was changed to 1.0.It was not known how this could have happened as no one from the office had changed their settings since their last appointment.Regardless, the shunt setting was left at 1.0 to see if their symptomatology could somehow be coming from over draining.The patient was prescribed telemetry 12-acetaminophin and tizanidine.On (b)(6) 2023, the patient had an ophthalmology appointment where they stated vision was stable and had no issues.Examination showed some atrophy and increased constriction of the vf (visual field) of the left eye rnfl (retinal nerve fiber layer).Follow up was scheduled in 3 weeks to monitor.On (b)(6) 2023, the patient had an office visit as they were still having headaches after vp shunt placement.The patient was scheduled for a mri on (b)(6) 2023.The patient stated, "it feels like my neck is dry, like it is drain ing too much fluid." the patient was more agitated and irritable since the surgery as they are not sleeping well due to pain.They had to sleep with a heating pad and 11 pillows.It was indicated that the device was explanted on (b)(6) 2023.
Additional Manufacturer Narrative
Event or Problem Description
Additional information received reported that on (b)(6) 2023, the valve was interrogated and was set at 0.5.The valve was supposed to be at 1.0.
Additional Manufacturer Narrative
Event or Problem Description
Additional information received clarified that the device was explanted on (b)(6) 2023.It was also indicated the patient would experience occasional dizziness.
Additional Manufacturer Narrative
Event or Problem Description
Additional information received reported that on (b)(6) 2023, the patient was seen in an office visit to discuss removal of their shunt.Unfortunately, after that procedure, they did really well initially but started having issues where their valve continued to automatically change in valve settings.They had no magnets near their house and reported no proximity to any magnets.They were unsure exactly what was happening with their valve.Every time this happened, their headaches became so bad and their vision became worse.They were interested in getting her vp shunt removed completely.They were set to 1.0 at their previous visit, which was on (b)(6) 2023.It was indicated that the shunt was reprogrammed after an mri on (b)(6) 2023 as the setting was checked, and the programmer was flashing between 2.0 and 2.5.The valve was reset to 1.0 and verified with a second nurse.